Alert archive / Nevada / Wind Advisories in 2019

Wind Advisory 6, NWS Las Vegas, NV

February 14, 2019Clark County, Nye County, Nevada; Inyo County, San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Feb 14, 2019, 6:26 PM PST for Clark County, Nye County, Nevada; Inyo County, San Bernardino County, California. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Feb 14, 2019, 6:26 PM PST (02:26 UTC)
Expired
Feb 15, 2019, 8:41 PM PST
In force
26 hr
Issued by
NWS Las Vegas, NV

Counties Inyo County, CA, San Bernardino County, CA, Clark County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 146 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 2.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2019-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2019-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 312 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
104 kt
0-1 km storm-relative helicity
312 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

427 
WWUS75 KVEF 150226
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
626 PM PST Thu Feb 14 2019

...Strong winds expected across the region tonight and Friday...

.Gusty winds will increase behind a moist pacific weather system
moving through the region. Strongest winds tonight will be near
favored downslope areas while gusty winds will increase in
coverage to include much of southern Nevada and eastern
California on Friday.

CAZ519-520-522>524-NVZ017-019-020-022-151200-
/O.NEW.KVEF.WI.Y.0006.190215T0226Z-190216T0800Z/
Eastern Sierra Slopes-Owens Valley-Death Valley National Park-
Western Mojave Desert-Eastern Mojave Desert-
Western Clark and Southern Nye County-Spring Mountains-
Red Rock Canyon-Las Vegas Valley-Southern Clark County-
Including Aspendell, Whitney Portal, Bishop, 
Independence, Lone Pine, Olancha, Furnace Creek, Stovepipe Wells,
Shoshone, Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, 
Mitchell Caverns, Pahrump, Indian Springs, Desert Rock, 
Amargosa Valley, The Town Of Mt Charleston, Red Rock Canyon, 
Las Vegas, North Las Vegas, Henderson, Boulder City, Primm, 
Searchlight, and Cal-Nev-Ari
626 PM PST Thu Feb 14 2019

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT PST FRIDAY NIGHT...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect until midnight PST Friday night. 

* WINDS...West or southwesterly winds with gusts of 40 to 50 mph
  are expected. Wind gusts in favored downslope areas such as the
  Lee of the Sierra and near Red Rock Canyon may approach 60 mph.
 
* TIMING...Tonight through late Friday evening. Winds may decrease
  during the early morning hours Friday before becoming gusty
  again by late Friday morning. 

* IMPACTS...Gusty winds will blow around unsecured objects. 
  Strong crosswinds are likely making travel difficult. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$
3 follow-up statements
883 
WWUS75 KVEF 151134
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
334 AM PST Fri Feb 15 2019

...Strong winds expected across the region through this evening...

.After subsiding overnight, gusty winds will increase in coverage
to include much of southern Nevada and eastern California.

CAZ519-520-522>524-NVZ017-019-020-022-152300-
/O.CON.KVEF.WI.Y.0006.000000T0000Z-190216T0800Z/
Eastern Sierra Slopes-Owens Valley-Death Valley National Park-
Western Mojave Desert-Eastern Mojave Desert-
Western Clark and Southern Nye County-Spring Mountains-
Red Rock Canyon-Las Vegas Valley-Southern Clark County-
Including Aspendell, Whitney Portal, Bishop, 
Independence, Lone Pine, Olancha, Furnace Creek, Stovepipe Wells,
Shoshone, Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, 
Mitchell Caverns, Pahrump, Indian Springs, Desert Rock, 
Amargosa Valley, The Town Of Mt Charleston, Red Rock Canyon, 
Las Vegas, North Las Vegas, Henderson, Boulder City, Primm, 
Searchlight, and Cal-Nev-Ari
334 AM PST Fri Feb 15 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST TONIGHT...

* WINDS...West or southwesterly winds with gusts of 40 to 50 mph
  are expected. 

* TIMING...through Midnight this evening. Winds may decrease
  during the morning hours before becoming gusty again by late 
  morning. 

* IMPACTS...Gusty winds will blow around unsecured objects. 
  Strong crosswinds are likely making travel difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$
418 
WWUS75 KVEF 152239
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
239 PM PST Fri Feb 15 2019

...Strong winds expected across the region through this evening...

CAZ519-520-522>524-NVZ017-019-020-022-160800-
/O.CON.KVEF.WI.Y.0006.000000T0000Z-190216T0800Z/
Eastern Sierra Slopes-Owens Valley-Death Valley National Park-
Western Mojave Desert-Eastern Mojave Desert-
Western Clark and Southern Nye County-Spring Mountains-
Red Rock Canyon-Las Vegas Valley-Southern Clark County-
Including Aspendell, Whitney Portal, Bishop, 
Independence, Lone Pine, Olancha, Furnace Creek, Stovepipe Wells,
Shoshone, Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, 
Mitchell Caverns, Pahrump, Indian Springs, Desert Rock, 
Amargosa Valley, The Town Of Mt Charleston, Red Rock Canyon, 
Las Vegas, North Las Vegas, Henderson, Boulder City, Primm, 
Searchlight, and Cal-Nev-Ari
239 PM PST Fri Feb 15 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST TONIGHT...

* WINDS...Southwest to west winds with gusts of 40 to 50 mph are
  expected. 

* TIMING...Strong gusts will persist through the evening then 
  gradually decrease toward midnight. 

* IMPACTS...Gusty winds will blow around unsecured objects. Strong
  crosswinds will making travel difficult for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take action to secure trash cans...lawn furniture...and other
loose or lightweight outdoor objects. Drivers of 
vans...campers...trailers...and other high profile vehicles should
be alert to the danger of these winds.

&&

$$
841 
WWUS75 KVEF 160441
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
841 PM PST Fri Feb 15 2019

...Strong winds have diminished and will continue to weaken
overnight...

CAZ519-520-522>524-NVZ017-019-020-022-160545-
/O.CAN.KVEF.WI.Y.0006.000000T0000Z-190216T0800Z/
Eastern Sierra Slopes-Owens Valley-Death Valley National Park-
Western Mojave Desert-Eastern Mojave Desert-
Western Clark and Southern Nye County-Spring Mountains-
Red Rock Canyon-Las Vegas Valley-Southern Clark County-
Including Aspendell, Whitney Portal, Bishop, 
Independence, Lone Pine, Olancha, Furnace Creek, Stovepipe Wells,
Shoshone, Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, 
Mitchell Caverns, Pahrump, Indian Springs, Desert Rock, 
Amargosa Valley, The Town Of Mt Charleston, Red Rock Canyon, 
Las Vegas, North Las Vegas, Henderson, Boulder City, Primm, 
Searchlight, and Cal-Nev-Ari
841 PM PST Fri Feb 15 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Las Vegas has cancelled the Wind
Advisory. 

Strong winds have started weakening across the area and will 
continue to decrease overnight. Isolated gusts will be possibile
at high elevations through early Saturday.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Feb 14, 3:15 PM PST, 3 hours 11 minutes earlier.

Area forecast discussion, Feb 14, 3:15 PM PST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
315 PM PST Thu Feb 14 2019

.SYNOPSIS...Deep moisture will move away into Arizona this evening.
Additional cold low pressure systems with limited moisture will drop
over our region this weekend keeping some shower chances around
along with cooler than normal temperatures and windy periods.
&&

.SHORT TERM...tonight through Friday night.

The atmospheric river was quickly making its way out of Southeast
California and Southern Nevada and will move across Arizona this
evening. The feature kicking it to the east-southeast was a short
wave trough lifting inland across Central California and Nevada this
evening. Widespread precipitation across our region will quickly end
from northwest-southeast late this afternoon and evening. The Winter
Weather Advisory for the Spring Mountains was cancelled since snow
will largely end by 4 PM PST there and accumulating snow has been
confined to elevations around 9000 feet and above. Lincoln County
from Pioche northward has seen 4-5 inches of snow so far today, but
that will also end by around 5 PM PST. Runoff from the widespread
rainfall amounts over 1 inch will lead to continued flows in washes
and the Flash Flood Watch for Southern San Bernardino and Mohave
Counties will remain in effect through this evening. The Big Sandy
River near Wikieup will see several feet of water flowing in it
through at least Friday morning.

After the moisture clears out, we will see winds increase tonight
then even more Friday afternoon and evening as a deep upper low near
the Pacific Northwest digs southward brings a colder air mass and
increased thermal gradients over our area. Southwest winds with
gusts 30-35 mph will be fairly common ahead of an associated cold
front sweeping down through central Nye and Lincoln counties Friday
evening. A brief line of snow showers will occur with this front and
may briefly brush the mountains of Southern Nevada and Northwest
Arizona Friday night. This will be followed by an additional cold
upper low with limited moisture dropping over our region this
weekend.

.LONG TERM...Saturday through Thursday.

Continued unsettled and cool weather is expected for the weekend
into the beginning of next week. Precipitation chances will depend
on the timing and strength of multiple pieces of energy moving
through the mean cyclonic flow, which is always difficult for models
to handle this far out. So moderate confidence in the forecast for
the weekend and Monday. Saturday currently looks to be the better of
the days for the weekend, with most of the precipitation confined to
the higher terrain of Lincoln and Mohave counties. It may remain
breezy though, especially in the westerly prone areas near Yucca
Valley and Morongo Basin. By Sunday, another decent push of forcing
digs down out of the Pacific Northwest, resulting in another round
of scattered precipitation across much of the area. By that time,
the atmospheric river that has been plaguing the West Coast should
shut off and the flow will be more westerly, so QPF will be lighter
than what we have seen recently. Precipitation chances linger
through Monday before the back end of the upper level trough finally
shifts eastward and we should dry out Monday night through mid week.
In its wake, cooler air will filter in on northerly flow and
therefore well below temperatures are expected for much of next
week.

Forecast confidence quickly decreases for the end of next week as
models have differing solutions on how strong and far south the next
upper level system will dig. Another period of unsettled weather is
possible, but will not invest much into forecast details past
Thursday at this time.
&&

.AVIATION...For McCarran...Widespread rain will be coming to an end
between 00z-01z this evening with only isolated showers expected
through 04z. Cigs will remain around 4-5k feet, but rise to around
6k feet once the rain ends. Skies should clear by late evening with
mainly clear skies overnight. Fog is not expected as winds should
remain high enough to limit production. Light winds are expected
with the rain, but as the rain ends winds are forecast to increase
during the evening out of the southwest with speeds 10-20 kts then
become lighter toward morning. Much drier conditions expected Friday
with FEW-SCT clouds around 6-8k feet. Southwest winds will increase
in the afternoon out of the southwest with speeds 15-25 kts.

For the rest of southern Nevada, northwest Arizona and southeast
California...Rain will come to an end from west to east late this
afternoon with just isolated showers continuing through 03z this
evening. Cigs around 3k feet expected under the rain band, but will
rise once the rain ends to around 5-6k feet. Fog is not expected in
the valley, as winds will increase as the drier air moves in. Light
winds with the rain, but will increase to southwest to west 15-25
kts with some areas, especially across San Bernardino County.
Improving conditions overnight and Friday with drier air over the
area. FEW-SCT050-070 with southwest to west winds 15-25 kts with
some areas gusting to around 30 kts.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to
report any significant weather or impacts according to standard
operating procedures.
&&

SHORT TERM...Adair
LONG TERM...Wolf
AVIATION...Gorelow

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Feb 14, 1:16 PM PST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
116 PM PST THU FEB 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     FLASH FLOOD      10 SSW STOVEPIPE WELLS  36.48N 117.22W
02/14/2019                   INYO               CA   PARK/FOREST SRVC

            DEATH VALLEY NPS REPORTED THAT ALL OF
            WILDROSE RD IS CLOSED DUE TO FLOODING.

&&
Local storm report, Feb 14, 1:32 PM PST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
132 PM PST THU FEB 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     FLASH FLOOD      17 SE DEEP SPRINGS      37.22N 117.75W
02/14/2019                   INYO               CA   PARK/FOREST SRVC

            THE DEATH VALLEY NPS REPORTED THAT ALL OF
            BIG PINE RD...ALSO KNOWN AS EUREKA VALLEY
            RD...HAS BEEN CLOSED DUE TO FLOOD DAMAGE.

&&
Local storm report, Feb 14, 3:16 PM PST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
316 PM PST THU FEB 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     FLASH FLOOD      2 NE NORTH LAS VEGAS    36.22N 115.09W
02/14/2019                   CLARK              NV   BROADCAST MEDIA

            INTERSECTION OF LAS VEGAS BLVD AND CHEYENNE
            AVENUE CLOSED DUE TO EXCESSIVE FLOODING.

1121 AM     FLASH FLOOD      1 NW YUCCA VALLEY       34.13N 116.45W
02/14/2019                   SAN BERNARDINO     CA   EMERGENCY MNGR

            INTERSECTION BETWEEN PIONEERTOWN ROAD AND
            SUNNYSLOPE DRIVE IS CLOSED DUE TO FLOODING.

0856 AM     FLASH FLOOD      3 W JOSHUA TREE         34.14N 116.37W
02/14/2019                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            MORONGO BASIN SHERIFF STATION REPORTED YUCCA
            MESA ROAD NORTHBOUND IS CLOSED DUE TO
            FLOODING.

VARIAN
&&
Local storm report, Feb 14, 3:27 PM PST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
327 PM PST THU FEB 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLASH FLOOD      15 NNE WIKIEUP          34.91N 113.55W
02/14/2019                   MOHAVE             AZ   DEPT OF HIGHWAYS

            MOHAVE COUNTY ROADWORK REPORTED A ROAD
            CLOSURE AT BOGLES RANCH ROAD FROM UPPER
            TROUT CREEK ROAD TO BOGLES RANCH DUE TO
            WEATHER.

0104 PM     FLASH FLOOD      2 E YUCCA VALLEY        34.11N 116.40W
02/14/2019                   SAN BERNARDINO     CA   COUNTY OFFICIAL

            THE TOWN OF YUCCA VALLEY REPORTS A ROAD
            CLOSURE AT ONAGA TRAIL BETWEEN ELATA AND
            ALABA DUE TO FLOODING.

0910 AM     FLASH FLOOD      10 SSE WIKIEUP          34.57N 113.58W
02/14/2019                   MOHAVE             AZ   DEPT OF HIGHWAYS

            MOHAVE COUNTY ROADWORK HAS REPORTED SIGNAL
            ROAD IS CLOSED FROM US 93 TO ALAMO ROAD DUE
            TO WEATHER.

&&

VARIAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 3:37 AM PSTWinter Weather AdvisoryVEFInyo15 hr

Nearby

Wind Advisories in Nevada, 2019Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.